Missouri, 2004Flash Flood in Missouri, July 3, 2004
July 3, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 10 hours 20 minutes earlier.
Area forecast discussion, Jul 2, 2:25 PM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI JUL 2 2004
.DISCUSSION...
BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN
KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF
STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE
MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING
INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS
AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS
EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD
ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF
AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT
GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE
FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE
WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY
RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES
HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND
WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS.
UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND
WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING
THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND
SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT
THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT
SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT
WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS
IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED
UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER
SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN
GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE
AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH
THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA.
ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH
WED.
&&
.AVIATION...
GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE
AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN
UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA
THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS
REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS
DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE
TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING
SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO
MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
DSA/WFO SGF
Hazardous weather outlook, Jul 2, 6:50 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT FRI JUL 2 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
750 PM CDT FRI JUL 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED SEVERE THUNDERSTORMS. SOME STORMS WILL BE CAPABLE OF
DAMAGING WINDS THIS EVENING. EXCESSIVE RAINFALL AND FLOODING WILL
ALSO BE POSSIBLE WITH SOME STORMS.
AREAS AFFECTED AND TIMING:
THIS EVENING...SEVERE THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF
SOUTHWEST MISSOURI PRODUCING DAMAGING WINDS AND TORRENTIAL RAINFALL.
THROUGH 9 PM...THE STRONGEST STORMS WILL AFFECT AREAS FROM
SPRINGFIELD SOUTH AND SOUTHWEST TO CASSVILLE..PINEVILLE...AND
BRANSON. ADDITIONAL STRONG STORMS WILL BE POSSIBLE LATE TONIGHT AS
A COLD FRONT MOVES SLOWLY EAST IN TO WESTERN PORTIONS OF THE OUTLOOK
AREA.
DISCUSSION:
A SLOW MOVING STORM SYSTEM OVER EASTERN KANSAS WILL SLOWLY MOVE INTO
MISSOURI LATE TONIGHT AND SATURDAY. BANDS OF STRONG TO SEVERE
THUNDERSTORMS MOVING AROUND THIS STORM CENTER HAVE PRODUCED STRONG TO
SEVERE THUNDERSTORMS...WITH ONE OF THESE BANDS MOVING THROUGH
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS EVENING.
ADDITIONAL STORMS WILL BE POSSIBLE LATE TONIGHT AS LOW LEVEL WINDS
INCREASE AND STORMS REDEVELOP NEAR A COLD FRONT OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST
TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY.
ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE
POSSIBLE...MAINLY THROUGH EARLY AFTERNOON.
A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER PORTIONS OF
SOUTHWEST MISSOURI.
In the hours before
Local storm report, Jul 2, 6:58 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MONETT 36.92N 93.92W
07/02/2004 BARRY MO EMERGENCY MNGR
TREES DOWN AND DAMAGE TO THE HIGH SCHOOL. REPORTED BY
EMERGENCY MNGR.
FEHLocal storm report, Jul 2, 7:33 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MONETT 36.92N 93.92W
07/02/2004 BARRY MO EMERGENCY MNGR
TREES DOWN...DAMAGE TO THE HIGH SCHOOL...SEVERAL OTHER
BUILDINGS DAMAGED. POWERLINES ARE DOWN IN TOWN.
FEHLocal storm report, Jul 2, 7:53 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
07/02/2004 BARRY MO LAW ENFORCEMENT
NUMEROUS REPORTS IMPASSABLE FLOODING ON STREETS IN TOWN.
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, Jul 2, 9:24 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N JOPLIN 37.11N 94.52W
07/02/2004 JASPER MO LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
ROAD
0650 PM TSTM WND DMG JOPLIN 37.08N 94.52W
07/02/2004 JASPER MO EMERGENCY MNGR
TREES DOWN ON ROADS AND HOMES IN JOPLIN FROM 31ST TO
INDIANA RD. REPORTED BY EMERGENCY MNGR.
0655 PM TSTM WND DMG NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY 86 AND BB. REPORTED BY LAW
ENFORCEMENT.
0715 PM FLASH FLOOD NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
NUMEROUS CITY STREETS ARE FLOODED AND IMPASSABLE.
REPORTED BY LAW ENFORCEMENT.
0715 PM HAIL NEOSHO 36.87N 94.37W
07/02/2004 0.75 INCH NEWTON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0715 PM TSTM WND DMG NEOSHO 36.87N 94.37W
07/02/2004 NEWTON MO LAW ENFORCEMENT
TREES DOWN ACROSS HWY CC NEAR HWY B. REPORTED BY LAW
ENFORCEMENT.
0720 PM TSTM WND DMG MONETT 36.92N 93.92W
07/02/2004 BARRY MO EMERGENCY MNGR
TREES DOWN...DAMAGE TO THE HIGH SCHOOL...SEVERAL OTHER
BUILDINGS DAMAGED. POWERLINES ARE DOWN IN TOWN.
0744 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
07/02/2004 BARRY MO LAW ENFORCEMENT
NUMEROUS REPORTS IMPASSABLE FLOODING ON STREETS IN TOWN.
REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jul 2, 10:34 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT FRI JUL 2 2004
MOZ079-080-089-090-093>095-101>104-030533-
BARRY-CHRISTIAN-DADE-DALLAS-GREENE-LAWRENCE-MCDONALD-NEWTON-POLK-
STONE-TANEY-
INCLUDING THE CITIES OF...BOLIVAR...BRANSON...MONETT...
MOUNT VERNON...NEOSHO...OZARK AND SPRINGFIELD.
1134 PM CDT FRI JUL 2 2004
SEVERE THUNDERSTORM WATCH NUMBER 536 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, Jul 2, 10:52 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 4 N AVILLA 37.26N 94.13W
07/02/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF OAK AND COUNTY ROAD 30 CLOSED DUE TO
WATER OVER THE ROADWAY
SAWFlash Flood, Lawrence
- When
- July 3, 12:45 AM CST to 2:00 AM CST
- Where
- Lawrence County, 6 mi W of Stotts City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A section of County Road 1010 flooded near the intersection of County Road 2115.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 3, 2004$93,000 · 2 events
- Tornado and Hail in North Dakota, July 3, 2004$20,000 · F1 · 7 events
- Hail and Damaging Wind in Nebraska, July 3, 2004$36,000 · 4.25 in hail · 12 events
- Tornado in Ohio, July 3, 2004$25,000 · F0 · 1 event
- Flash Flood and Hail in South Dakota, July 3, 20041 in hail · 14 events
- Hail and Damaging Winds in Indiana, July 3, 200450 kt wind · 9 events
- Lightning Strike in South Carolina, July 3, 20041 injured · 1 event
- Lightning Strike in Florida, July 3, 20041 injured · $5,000 · 1 event
- Flash Flood and Damaging Winds in Mississippi, July 3, 2004$12,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, July 3, 2004$7,000 · 65 kt wind · 6 events
- Damaging Winds in Texas, July 3, 2004$5,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20041.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413473.